South Carolina, 2003Tornado in South Carolina, July 2, 2003
July 2, 2003 · NWS ILM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 2, 12:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 2, 12:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
115 AM EDT WED JUL 2 2003
ISSUED AFD EARLY SINCE IT/LL PROBABLY GET BUSY HERE OVER THE NEXT
FEW HOURS.
THE REMNANT TROPICAL LOW WAS LOCATED ACROSS NW GA AND WAS MOVING NE
ON A TRACK ALONG THE APPALACHIAN MTNS. POTENTIAL FOR ISOLD SEVERE WX
EARLY THIS MORNING AS INCREASED SHEAR INVOF A WARM FRONT-LIKE
BOUNDARY LIFTS ACROSS THE FA. PWAT VALUES ARE HIGH AND WILL CONTINUE
THE POTENTIAL FOR HEAVY RAFL AS CONVECTIVE BANDS MOVE THROUGH.
TODAY/S HEATING SHOULD ALLOW ADDITIONAL STORMS TO FIRE. AS FAR AS
FLOODING POTENTIAL GOES...GFS/ETA TAKE MAX QPF BULLSEYE W AN N OF
HERE TODAY...HOWEVER WOULD NOT BE SURPRISED IF THERE ARE A COUPLE
LOCAL AREAS THAT SEE SOME FLOODING. GIVEN THAT THE FLOOD THREAT IS
NOT EXPECTED TO BE WIDESPREAD WILL HOLD OFF ON ISSUANCE OF AN FFA
BUT WILL ISSUE AN SPS TO HIGHLIGHT THE POSSIBILITY OF LOCALIZED
FLOODING TODAY.
CONTINUED CHANCE FOR SHRA/TSRA INTO THU...ESP W/ MID LEVEL VORT LOBE
ACROSS THE REGION. THE VORT IS PROGGED TO LIFT OFF THE MID-ATLC
COAST BY FRI MORNING W/ LESS CHANCES FOR MAINLY DIURNAL CONVECTION
AT THAT TIME. IN ADDITION THE MID/UPPER RIDGE WILL NUDGE BACK INTO
THE SOUTHEAST UNITED STATES DURING FRI.
THINK ETA MOS GUIDANCE IS TOO WARM TODAY AND THU...WHILE THE MAV IS
PREFERRED. TEMPS IN THE LOWER AND MID 80S SHOULD WORK MOST LOCS
TODAY AS THE FLOW BECOMES SOUTHERLY DURING THE AFTN. MOST OF EXTEND
IS IN GOOD SHAPE...NOT MANY CHANGES EXPECTED.
MARINE: WILL INITIALIZE WINDS WITH THE ETA THROUGH FIRST 72 HRS WITH
CORRECTIONS FOR STRONGLY BACKED WINDS IN THE INITIAL PERIOD AS
REMNANT HIGH PRES BREAKS DOWN ACROSS THE EASTERN CAROLINAS. WILL
HOIST SMALL CRAFT ADVISORIES WITH THIS PACKAGE ALSO FOR WINDS/SEAS
THIS AFTERNOON THROUGH THURSDAY NIGHT. TIGHT GRADIENT WITH THE
REMNANT CIRCULATION OF TS BILL WILL KEEP THE GRADIENT RATHER TIGHT
AS IT MOVES ACROSS THE AREA. MODERATE SW FLOW WILL GRADUALLY TURN
MORE WESTERLY OVER THE WEEKEND AS A LEE SIDE TROF DEVELOPS OVER THE
INLAND CAROLINAS.
PRELIMINARY NUMBERS:
FCSTID = 29
ILM 84 73 87 73 / 80 70 50 40
LBT 83 70 87 71 / 80 70 40 40
FLO 85 71 88 72 / 80 60 40 40
MYR 83 73 85 73 / 80 60 50 40
.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.
PUBLIC: PFAFF
MARINE: TRA
Hazardous weather outlook, Jul 1, 10:40 PM EST, 4 hours 20 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-011010-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1140 PM EDT TUE JUL 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE REMNANTS OF
A TROPICAL LOW MOVE ALONG THE APPALACHIAN MOUNTAINS OF THE
CAROLINAS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...HEAVY RAINFALL
MAY RESULT IN LOCALIZED FLOODING. RAINFALL RATES MAY REACH ONE TO
THREE INCHES OF RAIN PER HOUR.
.DAYS TWO THROUGH SEVEN...
THE AIRMASS WILL REMAIN DEEPLY SATURATED ACROSS THE CAROLINAS
WITH A CONTINUED THREAT FOR HEAVY RAINFALL FROM SCATTERED
THUNDERSTORMS. AT THE MOMENT IT APPEARS THE HIGHEST POTENTIAL FOR
HEAVY RAINFALL WILL OCCUR WEST AND NORTH OF THE AREA. IF THE MOTION
OF THE STORM CHANGES THEN FLOOD WATCHES MAY BE NEEDED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SRP
In the hours before
Special weather statement, Jul 2, 2:00 AM EST, 1 hour before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-020800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 AM EDT WED JUL 2 2003
...TORNADO WATCH NUMBER 616 IS IN EFFECT UNTIL 9 AM...
MOST OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA
ARE UNDER A TORNADO WATCH UNTIL 9 AM THIS WEDNESDAY MORNING.
AT 3 AM...A LINE OF THUNDERSTORMS EXTENDED FROM WEST OF DARLINGTON
COUNTY...SOUTH TO JUST WEST OF CHARLESTON SOUTH CAROLINA. THE STORMS
WERE MOVING NORTHEAST AROUND 25 MPH...AND HAVE A HISTORY OF
PRODUCING SEVERE WEATHER MAINLY IN THE FORM OF HIGH WIND GUSTS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE AS THE LINE MOVES NORTHEAST
TO NEAR PENDER AND NEW HANOVER COUNTIES BY 7 AM.
MR
Special weather statement, Jul 2, 2:15 AM EST, 45 minutes before
SCZ023-032-039-021915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
315 AM EDT WED JUL 2 2003
...TORNADO WATCH NUMBER 616 IS IN EFFECT UNTIL 9 AM...
AT 320 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
HARTSVILLE TO JUST WEST OF WILLIAMSBURG COUNTY. THIS LINE OF
THUNDERSTORMS WILL MOVE ACROSS DARLINGTON FLORENCE AND WILLIAMSBURG
COUNTIES THROUGH 420 AM. THE STORMS ARE CAPABLE OF PRODUCING STRONG
GUSTY WINDS OVER 50 MPH AS WELL AS TORRENTIAL RAINFALL. AN ISOLATED
TORNADO WILL BE POSSIBLE. RAINFALL RATES WILL BE ONE TO TWO INCHES
PER HOUR WITH ISOLATED LOCATIONS RECEIVING AROUND FOUR
INCHES...MAINLY ACROSS FLORENCE COUNTY. THIS AMOUNT OF RAINFALL
FALLING WITHIN SUCH A SHORT PERIOD OF TIME COULD LEAD TO LOCALIZED
FLOODING OF PRONE LOCATIONS...SUCH AS DRAINAGE DITCHES...SECONDARY
ROADS...LOW LYING INTERSECTIONS...AND SMALL STREAMS OR CREEKS.
MOTORISTS ARE URGED TO USE CAUTION.
ROSS
Tornado, Williamsburg
- When
- July 2, 3:00 AM EST to 3:05 AM EST
- Where
- Williamsburg County, 1 mi SE of Salters to 1 mi NE of Salters
- Rating
- F1
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.600, -79.850
A National Weather Service storm survey determined a tornado touched down twice over a one mile path. The first touch down occurred one mile southeast of Salters, snapping trees and destroying a manufactured home, equipment shed, and another building. The tornado dropped debris over a quarter mile path, and the damage was consistent with an F1. The tornado touched down again northeast of Salters, downing a tree, and flipping several sheds. Damage in this area was consistent with an F0. There were no reported injuries.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 2, 20032 deaths · 1 event
- Damaging Wind in Minnesota, July 2, 20031 death · 1 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, July 2, 2003$1.1 million · 1.75 in hail · 42 events
- Flood in Florida, July 2, 2003$1.0 million · 1 event
- Hail and Damaging Wind in Montana, July 2, 20031 injured · $500,000 · 60 kt wind · 2 events
- Damaging Wind in South Carolina, July 2, 20034 injured · $85,000 · 70 kt wind · 1 event
- Tornadoes and Flash Flooding in North Carolina, July 2, 2003$67,000 · F1 · 11 events
- Lightning Strike in Florida, July 2, 2003$225,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 2 to 3, 2003$50,000 · 1.75 in hail · 19 events
- Tornado in North Carolina, July 2, 2003$30,000 · F1 · 1 event
- Tornado and Flash Flooding in Minnesota, July 2, 2003$5,000 · F0 · 38 events
- Flash Flood in Mississippi, July 2, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373890.